While previous studies have highlighted the association between MEKI or EGFRI on the development of acneiform eruptions, this study is the first descriptive analysis examining the relationship between combination therapy, potential predictive factors, the development of acneiform eruptions and other less common cutaneous AEs, and management strategies in patients with colon cancer.
In our cohort, 71% of patients on combination therapy developed acneiform eruptions. This finding is comparable to findings of EGFRI or MEKI monotherapy precipitating acneiform eruptions in 60–90% or 63%-77% of patients, respectively.2,18,19 Most commonly utilized two-drug combinations in our cohort included MEKI/PD-LI, EGFRI/MEKI, and MEKI/PD-1I; 73.0%, 86%, and 67% of patients on these regimens, respectively, developed acneiform eruptions. Notably, those placed on MEK/EGFRI developed the most severe rashes, and prior exposure to EGFRI monotherapy or other acne-inducing chemotherapies were not associated with either rash development nor severity. These points underscore the importance and difficulty inherent in prudent combination therapy selection, as medications that patients may have previously tolerated well as separate lines of therapy may precipitate adverse cutaneous reactions when paired together.
Based on previous findings, acneiform eruption typically occur within one to two weeks of treatment for either EGFRI or MEKI monotherapy.12,19−23 This is comparable to what was observed in our cohort; the median time from combination therapy initiation to acneiform eruption onset was 14 days. The distribution of acneiform eruptions in EGFRI or MEKI monotherapy compared to combination therapy is another area of note. In EGFRI or MEKI monotherapy, acneiform eruptions are typically restricted to the face, scalp, chest, and upper trunk.20,24 While in our cohort, the face and upper trunk remain predominantly affected, 35% of patients with acneiform eruption experienced bilateral upper extremity involvement, while 16% of acneiform eruption patients developed bilateral lower extremity involvement. This atypical distribution is seldomly reported with monotherapy and can greatly affect patients’ pain level and cancer therapy compliance. The rapidity of rash development, the extensive rash distribution seen with combination therapy, and increased severity all emphasize the need for physician vigilance and preventative therapy.
Once the acneiform eruption has been observed, oncologists may opt for dose modification, including dose reduction with or without a drug holiday or discontinuation. In our cohort, 75 (61%) patients underwent dose modification. The most common modifications included drug holidays and dose reduction without discontinuation for 28 (23%) and 27 (22%) patients, respectively, though treatment was ultimately discontinued for 20 (16%) patients; 17 of these patients discontinued medication due to cutaneous toxicity, second only to discontinuation due to disease progression. In contrast, a study of EGFRI monotherapy revealed far less instances of dose modification; 14% of patients required treatment interruption, 12% required dose reduction due to rash, and 5% discontinued the medication.25 Rash severity, distribution, or patient intolerance of the rash’s associated symptoms may have triggered discontinuation.26 This, too, is echoed in our findings, as forms of dose modification (e.g., drug holiday, dose reduction, or drug discontinuation) correlated with rash severity and other surrogate markers such as lower extremity involvement and accompanying symptoms.
Symptoms such as pruritus, pain, or spontaneous bleeding accompanied acneiform eruptions in 58 (67%) patients; pruritus was the most common symptom. Unlike pruritus, both pain and spontaneous bleeding correlated with rash severity, as did the development of superinfections. In our cohort, though 11 patients developed superinfection and 64% of them had an acneiform eruption, none required combination therapy discontinuation secondary to superinfection. These findings emphasize several key points. Firstly, decoupling pruritus from the acneiform eruption may be beneficial for patients when assessing and treating the cutaneous toxicities precipitated by combination therapy. Secondly, early recognition and management of both severe acneiform eruptions and their associated symptoms such as pain and bleeding are imperative for maximizing utilization and preventing premature discontinuation of potentially life-saving chemotherapy.
Treatment for combination therapy-associated acneiform eruption has not yet been established. In our cohort, treatment regimens mimicked treatments utilized for patients with EGFRI-associated acneiform eruption, including topical steroids, oral antibiotics, or oral retinoids. Depending on the severity of the rash, topical therapies may sufficiently address the rash; however, oral tetracyclines such as minocycline and doxycycline can be added for rash grade 2 or above. Indeed, tetracyclines have even been examined for prophylactic use in several randomized control trials. While two studies did not reveal a significant benefit, multiple studies have shown a decrease in eruption severity and improvement in patients’ quality of life.27 In our study, prophylactic tetracycline use did not appear to impact rash severity or rash incidence. Regardless, tetracyclines have become a fixture of management in the setting of EGFRI-associated acneiform eruption.
In contrast to the literature on tetracycline use, data regarding the utility of oral retinoids is limited; however, small studies investigating oral isotretinoin and oral acitretin use in EGFRI-associated acneiform eruptions have shown improvements among limited cohorts of patients.27–31 In our study, of 105 patients who developed a rash, the vast majority (93, 89%) were treated with tetracyclines. Only 6 patients received an oral retinoid. Of these, 5 initiated acitretin, and 1 received isotretinoin. Four patients had rash resolution by 5 months post rash appearance, 1 patient experienced continuous improvement without full resolution, and 1 patient improved for 8 months before again worsening. No patients reported significant adverse events stemming from oral retinoid use, even in the setting of liver metastases. Only 1 patient did not experience improvement, and chart review noted that rash worsening also coincided with the initiation of trimethoprim/sulfamethoxazole for another condition. Based on these observations in this small subset of our cohort, oral retinoids may be beneficial for treatment of combination therapy-associated acneiform eruptions, although patients should be monitored closely for potential superinfections.
Symptoms associated with rash severity in this cohort include utilization of MEKI/EGFRI combination therapy, development of lesions on the bilateral lower extremities, and development of bleeding, pain, and superinfections. These factors are associated with dose modifications of cancer therapy (dose reduction with or without a drug holiday or discontinuation) and rash requiring treatment with oral retinoids or steroids. The early recognition of these factors and the aggressive treatment of the rashes could possibly decrease the need for cancer therapy dose modifications. Prospective studies for rash prophylaxis in this population of MEKI/EGFRI treated colorectal cancer patients would be valuable.